Hail, Niagara
- When
- June 16, 11:59 AM EST
- Where
- Niagara County, Lockport
- Measured
- 0.75 in hail
- Property damage
- $20,000
- Crop damage
- $240,000
- Reported by
- Trained Spotter
- Coordinates
- 43.170, -78.700
Western and central New Yorkers experienced a rare widespread large and damaging hail event on the 16th of June. A warm humid airmass at the surface combined with an increasingly cold airmass advecting in aloft.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Western and central New Yorkers experienced a rare widespread large and damaging hail event on the 16th of June. A warm humid airmass at the surface combined with an increasingly cold airmass advecting in aloft. Thunderstorm activity initially focused on the main lake convergence boundary between the Lake Erie and Lake Ontario breezes. The first cells exploded over Niagara and Orleans counties shortly before 1 p.m. and reports of hail came in almost immediately. For the next two hours, cell after cell rolled along a similar path across southern Niagara, southern Orleans, Monroe, Wayne and northern Cayuga counties many of which had hail of up to an inch-an-a-half diameter. The activity waned for next few hours but after some additional heating due to clearing skies, more hail-filled cells developed. These storms produced hail up to two inches in diameter a rare event for western New York. One particular thunderstorm formed over Grand Island, Erie county, and intensified as it moved southeast across the densely-populated northern and eastern suburbs of Buffalo. The golf-ball sized hail damaged thousands of automobiles as well as windows, roofs and awnings on homes. At the Amherst Middle School, the hail pierced 1200 to 1500 holes in the skylight roof. |While property damage was significant, the damage to area crops was devastating. The hailstones pummeled fruits leaving divots and cracks. Vegetable plants were stripped of their leaves. Apples, peaches and pears that were not stripped from the tress and could have been sold for eating fresh will have to be sold for processing at a substantially lower cost because of being misshapen and bruised.|The U.S. Department of Agriculture issued a Disaster Declaration for Erie, Genesee, Monroe, Ontario, Orleans and Wayne counties. Crop damage amounts are estimated since actual dollar losses will not be realized until the agricultural season ends.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 16, 11:38 AM EST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1238 PM EDT MON JUN 16 2008 .SYNOPSIS... A COLD FRONT WILL CROSS WESTERN AND CENTRAL NEW YORK THIS MORNING ACCOMPANIED BY A ROUND OF A FEW SHOWERS AND THUNDERSTORMS. BEHIND THE FRONT...A DEEP TROUGH OF LOW PRESSURE IS EXPECTED TO BECOME ESTABLISHED OVER THE LOWER GREAT LAKES AND THE NORTHEAST WITH AN EXTENDED PERIOD OF WELL BELOW NORMAL TEMPERATURES AND UNSETTLED WEATHER CONDITIONS...WHICH WILL PERSIST THROUGH THE END OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... SEVERE STORMS DEVELOPING RAPIDLY ON DUAL LAKE BREEZE BOUNDARIES. HAIL AND DAMAGING WINDS THE MOST SIGNIFICANT THREAT. AREA FROM GRAND ISLAND TO EASTERN MONROE COUNTY THE MOST LIKELY FOR THE ACTIVITY THIS AFTERNOON ON LAKE ONTARIO AND ERIE BREEZE. TO THE SOUTH THE BOUNDARY WILL EXTEND FROM WESTFIELD THROUGH THE SOUTHERN END OF LIVINGSTON COUNTY. TONIGHT...EXPECT ONGOING SHOWER ACTIVITY TO WANE AND TAPER OFF FROM WEST TO EAST OVERNIGHT. THERE IS ABUNDANT LOW LEVEL MOISTURE FORECAST TO HANG AROUND WITH AN UPSLOPE NORTHWEST WIND FLOW. THE AREA MAY GET SOCKED IN WITH SOME LOW CLOUDS OVERNIGHT. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... UNSEASONABLY COLD UPPER LEVEL LOW WILL DROP INTO THE EASTERN GREAT LAKES TUESDAY AS A SIGNIFICANT MID LEVEL WAVE IS SHOWN TO ROTATE DOWN ACROSS THE AREA. THE POTENTIAL FOR SHOWERS WILL INCREASE DURING THE DAY TUESDAY WITH DAYTIME HEATING AS COLD POOL ALOFT (-20C AT 500 MB) DROPS ACROSS THE AREA. 850 MB TEMPERATURES DROPPING TO +2C TO +4C...AROUND 2 STANDARD DEVIATION BELOW NORMAL...SHOULD RESULT IN AFTERNOON HIGHS ONLY REACHING THE UPPER 50S TO THE LOWER 60S. THESE TEMPERATURES WILL BE SOME 10 TO 15 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR. THE COLD UPPER LOW WILL CONTINUE TO MAINTAIN ITSELF OVER THE REGION WEDNESDAY AS IT MOVES FROM NORTHERN NEW YORK STATE INTO QUEBEC. A MOIST...COOL...CYCLONIC FLOW WILL CONTINUE WITH WEAK IMPULSES ROTATING AROUND THE UPPER LOW. WE SHOULD SEE SCATTERED TO LIKELY PROBABILITIES OF SHOWERS DEVELOPING...ESPECIALLY DURING THE AFTERNOON HOURS WITH THE GREATEST CHANCES OVER THE NORTH COUNTRY WHICH WILL BE CLOSER TO THE SHORT WAVE ENERGY. HIGH TEMPERATURES FOR WEDNESDAY WILL BE SIMILAR TO TUESDAY AND ONLY IN THE UPPER 50S TO LOWER 60S. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... VORT LOBES/MOISTURE ROTATING ARND THE COLD UPPER LOW OVER QUEBEC WILL BRING CHC OF SHWRS WED NGT/THU WITH TEMPS STAYING WELL BELOW NORMAL VALUES WITH LOWS WED NGT IN THE MID 40S TO ARND 50 AND HIGHS THU IN THE MID TO UPPER 60S. ON FRIDAY ANOTHER SHORT WAVE DROPS SE ACROSS THE AREA ARND THE UPPER LOW. GFS PRECIP LOOKS OVERDONE AND WENT MORE TWD ECMWF BUT WILL CONTINUE LOW CHC SHWRS. TEMPS ALOFT MODERATE WITH 850 TEMPS RISING TO +7 TO +11C WITH HIGHS GETTING TO THE LOWER 70S. SATURDAY, GFS HAS MID LVL TROUGH MOVING EAST ACROSS THE REGION WHILE ECMWF HAS WEAK SFC RIDGE OVER THE AREA. AGAIN GFS PRECIP LOOKS OVERDONE AND HAVE GONE TWD HPC GUIDANCE WITH LOW CHC POPS. TEMPS ONLY SLGTLY BELOW NORMAL LVLS WITH HIGHS IN THE LOW TO MID 70S. SUNDAY SHLD BE PTLY-MSTLY SUNNY WITH ECMWF/HPC GUIDANCE SHOWING A RIDGE EXTENDING NE FROM THE OHIO VALLEY TO LOWER LKS. HIGHS IN THE MID TO UPPER 70S. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... COMBINED LAKE ERIE AND ONTARIO LAKE BREEZE BOUNDARY EXTENDING FROM THE NIAGARA PENINSULA THROUGH ROCHESTER WILL IMPACT KIAG AND KROC WITH SEVERE THUNDERSTORM THREAT THROUGH 21Z WITH HAIL AND DAMAGING WINDS THE GREATEST THREAT. KBUF SHOULD STAY WITHIN THE LAKE BREEZE SHADOW, I DO NOT EXPECT ANY STORMS THROUGH 21Z TO MOVE DIRECTLY ACROSS KBUF BUT THE SITE COULD EXPERIENCE OUTFLOW BOUNDARY FROM THESE STORMS AND RAPID CHANGE IN WIND DIRECTION. KJHW SHOULD STAY SOUTH OF THE LAKE ERIE BOUNDARY BUT AFTER 18Z POTENTIAL FOR CONVECTION WILL INCREASE AS ENTIRE ARE HEATS UP. KART IN THE SAME SITUATION AS KBUF, WITHIN THE LAKE BREEZE OFF ONTARIO WHICH IS KEEPING ANY CONVECTION FROM DEVELOPING THROUGH 20Z. OUTLOOK... TUESDAY...MVFR/VFR WITH A CHANCE OF SHRA/TSRA. WEDNESDAY...VFR WITH A LOW CHANCE OF -SHRA. THURSDAY...VFR WITH A LOW CHANCE OF -SHRA. FRIDAY...VFR WITH A LOW CHANCE OF -SHRA. && .MARINE... NO MARINE HEADLINES ARE NEEDED THROUGH THIS EVENING AS WINDS AND WAVES ARE EXPECTED TO REMAIN BELOW SMALL CRAFT CRITERIA. A COLD FRONT WILL CROSS THE LOWER GREAT LAKES REGION THIS MORNING WITH A SECONDARY FRONT CROSSING THE AREA TONIGHT. COLD ADVECTION WILL FOLLOW LATE TONIGHT INTO WEDNESDAY WITH BRISK WESTERLIES RESULTING IN WAVES UP INTO THE 4 FOOT RANGE. SMALL CRAFT ADVISORIES MAY NEED TO BE POSTED FOR A PORTION OF THIS TIME PERIOD...ESPECIALLY ALONG THE NEARSHORES OF LAKE ONTARIO. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...TAN NEAR TERM...TAN/ZAFF SHORT TERM...TMA LONG TERM...JJP AVIATION...TAN MARINE...TMA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 548 AM EDT MON JUN 16 2008 NYZ001-010-019-020-085-171000- NIAGARA-NORTHERN ERIE-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- 548 AM EDT MON JUN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ002>008-011>014-021-171000- ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-GENESEE- WYOMING-LIVINGSTON-ONTARIO-ALLEGANY- 548 AM EDT MON JUN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-171000- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 548 AM EDT MON JUN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF TMA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1151 AM EDT MON JUN 16 2008 NYZ002-003-010-011-161730- ORLEANS-MONROE-NORTHERN ERIE-GENESEE- INCLUDING THE CITIES OF...MEDINA...ROCHESTER...BUFFALO...BATAVIA 1151 AM EDT MON JUN 16 2008 ...STRONG STORMS THIS AFTERNOON... A FEW SHOWERS ARE BLOSSOMING ALONG A LAKE ONTARIO BREEZE BOUNDARY ACROSS THE REGION. AT 1150 AM TWO SEPARATE SHOWERS WERE NEAR THE TOWNS OF RAPIDS AND ANOTHER NEAR HOLLEY AND BROCKPORT. THESE SHOWERS WILL CONTINUE TO SLIDE EASTWARD ALONG THIS LAKE BREEZE BOUNDARY WITH ADDITIONAL NEW SHOWERS FORMING THROUGH THE AFTERNOON. AS THE ATMOSPHERE CONTINUES TO BECOME MORE UNSTABLE THROUGH THE AFTERNOON, ADDITIONAL SHOWERS WILL BE CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING, DOWNPOURS, GUSTY WINDS AND SMALL HAIL.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1234 PM EDT MON JUN 16 2008 NYZ019>021-161945- CHAUTAUQUA-CATTARAUGUS-ALLEGANY- INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...WELLSVILLE 1234 PM EDT MON JUN 16 2008 ...STRONG STORMS THIS AFTERNOON... SHOWERS AND THUNDERSTORMS WILL ERUPT THIS AFTERNOON ACROSS THE REGION WITH CLOUD TO GROUND LIGHTNING, DOWNPOURS, GUSTY WINDS AND HAIL. AT 1230 PM ACTIVITY WAS FORMING ALONG A LAKE ERIE BREEZE BOUNDARY FROM THE VICINITY OF CATTARAUGUS NORTHEASTWARD THROUGH DELEVAN AND INTO PORTAGEVILLE. REDUCED VISIBILITIES AND PONDING OF WATER ON ROADWAYS ARE ALSO POSSIBLE WITH THESE STORMS. THESE STORMS WILL SLOWLY PUSH EASTWARD THROUGH THE AFTERNOON. ADDITIONAL STORMS ARE EXPECTED THROUGH THE AFTERNOON AND INTO THE EVENING HOURS ACROSS THE REGION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1248 PM EDT MON JUN 16 2008 NYZ001-002-010-011-161845- NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO... BATAVIA 1248 PM EDT MON JUN 16 2008 ...STRONG STORMS CONTINUE THIS AFTERNOON... ADDITIONAL STORMS WILL CONTINUE TO MIGRATE EASTWARD ACROSS THE NIAGARA PENINSULA THIS AFTERNOON. STORMS WILL CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING, DOWNPOURS, GUSTY WINDS AND HAIL. WITH THESE STORMS FOLLOWING EARLIER STORMS, PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS IS POSSIBLE. AT 1245 PM THESE STORMS WERE LOCATED FROM SOUTH OF HAMILTON AND SAINT CATHERINES EASTWARD TOWARD THE NIAGARA RIVER. THESE STORMS WILL CONTINUE TO PUSH EASTWARD ACROSS NIAGARA COUNTY AND NORTHERN ERIE AND LATER INTO ORLEANS AND GENESEE COUNTIES THIS AFTERNOON.
The Buffalo radar (KBUF), 25 km away, was scanning. The volume nearest the first event began at 16:57 UTC.
44 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121862, 121863, 121864, 121870, 121871, 121872, 121869, 121873, 121874, 121854, 121831, 121865, 121829, 121832, 121856, 121857, 121833, 121858, 121830, 121835, 121859, 121836, 121837, 121860, 121875, 121838, 121839, 121876, 121868, 121851, 121867, 121861, 121852, 121840, 121841, 121842, 121844, 121845, 121846, 121847, and more.